Maryland, 2006

Wildfire in Maryland, March 30, 2006

March 30, 2006 · NWS PHI · 1 event in 1 county or zone

A wildfire consumed more than two acres of woodland near Elk Neck State Forest. In the month of March 35 fires consumed 35 acres of woodland in Cecil County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire consumed more than two acres of woodland near Elk Neck State Forest. In the month of March 35 fires consumed 35 acres of woodland in Cecil County. Unseasonably dry weather prevailed throughout the state of Maryland and led to 366 wildfires during the month of March, triple the 20 year average for the month. On the 31st the Maryland Department of Natural Resources imposed an outdoor burning in the state. Campfires, bonfires and fireworks were included in the ban. Leaf, brush, grass and trash burning were also prohibited. All burning permits in Cecil County were suspended indefinitely. The unseasonably dry weather has caused some Maryland crops to be behind schedule. Dry field conditions might cause delayed plantings. The low flow in the Cesapeake Bay and higher salinity values will leave oysters vulnerable to diseases. It would also damage some underwater grasses and was expected to increase the number of jellyfish. March 2006 was the driest March on record (112 years) in Maryland. The statewide average precipitation was 0.34 inches, 3.75 inches drier than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 30, 3:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 30, 3:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EST THU MAR 30 2006

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
NO PROBLEMS ARE APPARENT FOR TODAY, WITH HIGH PRESSURE OVER THE AREA
THIS MORNING SLATED TO DRIFT JUST OFFSHORE DURING THE AFTERNOON, AND
THEN MOVING FURTHER OFFSHORE TONIGHT IN PREPARATION FOR THE COLD
FRONT ON SATURDAY. NO SIGNIFICANT CHANGES WERE MADE TO THE WEDNESDAY
DAYSHIFT FORECAST, EXCEPT TO ADD IN A MENTION OF ISOLATED THUNDER
FOR CENTRAL AND NORTHERN AREAS LATE FRIDAY NIGHT, AS WELL AS ALL
AREAS EXCEPT THE COASTAL STRIP SATURDAY. THIS WAS DUE TO THE
RELATIVE STRENGTH OF THE DYNAMICS AT UPPER LEVELS FRIDAY NIGHT THIS
WILL MOSTLY MATCH THE DAY 2 MENTION OF GENERAL THUNDER FOR OUR AREA.
IN FACT, ONE COULD POSTULATE THAT THE BEST PRECIPITATION CHANCES
WILL BE LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING AHEAD OF THE
ACTUAL COLD FRONT, PERHAPS WITH SOME SORT OF PRE-FRONTAL TROUGH
COINCIDENT WITH THE BEST WARM ADVECTION. LIKELY POPS WERE MAINTAINED
NORTH AND CENTRAL AFTER MIDNIGHT, BUT IT WAS DECIDED TO SHADE DOWN
TO HIGH CHANCE SOUTH FOR COLLABORATION PURPOSES.

IT WAS ALSO DECIDED TO GO NEAR OR JUST ABOVE THE MOS TEMPERATURE
GUIDANCE TODAY AND ESPECIALLY FRIDAY, AS A DEVELOPING SOUTHWESTERLY
FLOW USUALLY TRANSLATES TO AT OR ABOVE MOS. THIS THINKING TRANSLATES
TO UPPER 60S TO AROUND 70 TODAY, AND AROUND 70 OR IN THE LOWER 70S
FRIDAY, WITH A FEW DEGREES KNOCKED OFF FOR THE HIGHER ELEVATIONS
NORTH.

REGARDING WINDS, WE DREW A SEABREEZE INTO THE WIND GRIDS FOR THIS
AFTERNOON THE GUIDANCE INITIALLY USED TO POPULATE THEM DID NOT HAVE
THAT KIND OF RESOLUTION, BUT IT DOES APPEAR THAT WITH THE EXPECTED
LAND-SEA TEMPERATURE GRADIENT COMBINED WITH RATHER LIGHT 850 HPA
WINDS (DESPITE THE FACT THEY ARE PROGGED TO HAVE AN OFFSHORE
COMPONENT), AT LEAST A MODERATE SEABREEZE SHOULD DEVELOP THIS
AFTERNOON.

QUANTITATIVE PRECIPITATION IS FORECAST TO BE FAIRLY LIGHT, WITH MOST
PLACES RECEIVING A QUARTER INCH OR LESS FRIDAY NIGHT THIS MESHES
WELL WITH HPCS GRAPHIC OF PRECIPITATION ACCUMULATION.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT A WHOLE LOT OF CHANGE WAS NEEDED FOR THE EXTENDED GRIDS, EXCEPT
TO ADJUST TEMPERATURES AND DEWPOINTS FOR SEVERAL PERIODS BASED ON
THE MAV GUIDANCE, AND THIS WAS MAINLY TO RAISE THEM A FEW DEGREES.

WITH THE COMBINATION OF DIURNAL HEATING AND THE MODEL DEPICTION OF
MODEST (GFS) TO MODERATE (NAM) CAPE, WE FELT THAT A MENTION OF
THUNDER WAS JUSTIFIED ALONG WITH THE HIGH CHANCE POPS FOR SATURDAY.
WITH A STRONG MARINE INFLUENCE, WE DID NOT INCLUDE THE COASTAL STRIP
(AS PREVIOUSLY MENTIONED). THIS MOSTLY LINES UP WITH SPCS DAY 3
OUTLOOK AS WELL.

AGAIN, QUANTITATIVE PRECIPITATION IS FORECAST TO BE FAIRLY LIGHT,
WITH GENERAL AMOUNTS UNDER A QUARTER INCH SATURDAY.

THE NEXT FRONT APPEARS AS IF IT WILL MOVE THROUGH THE AREA MONDAY
NIGHT, OR, WITH THE SLIGHTLY SLOWER 00Z GFS RUN, AROUND TUESDAY
MORNING ESPECIALLY FOR EASTERN AREAS AND THE COASTAL WATERS. WITH
MODERATE TO LOW CONFIDENCE ON THE TIMING OF THIS WEAK FEATURE, IT
WAS DECIDED TO LEAVE THE CHANCE OF SHOWERS AS IT WAS INHERITED. DRY
WEATHER SHOULD CLOSE OUT THE FORECAST ON WEDNESDAY.

&&

.AVIATION...
STAT GUIDANCE AND MODEL SOUNDINGS NOT REALLY SUGGESTING ANY VSBY
RESTRICTION EARLY THIS MORNING AT THE TAF SITES, BUT WE DO NOTE THAT
WHAT LIKELY IS SHALLOW FOG IS FORMING OVER THE CENTRAL AND SOUTHERN
DELMARVA WHERE AN ONSHORE FLOW PERSISTED INTO THE EVENING HOURS. NO
VSBY RESTRICTIONS HAVE BEEN FORECAST WITH THE 06Z TAFS, BUT WE ARE
MONITORING. IF ANY SHALLOW FOG DOES DEVELOP, EXPECT IT WOULD BE GONE
BY 14Z. SOME SC AND CI FCST FOR THE AFTN, BUT NO CIGS. WINDS
SHOULD BE FAIRLY LIGHT, DEVELOP OR MAINTAIN A SWRLY DIRECTION
INLAND, AND DEVELOP AN ONSHORE COMPONENT NEAR THE WATER.

&&

.MARINE...
NO CHANGE TO PREVIOUS THINKING. CONDITIONS SHOULD REMAIN TRANQUIL ON
OUR COASTAL WATERS THROUGH FRIDAY. SEAS ARE EXPECTED TO BUILD FOR
FRIDAY NIGHT AND SATURDAY AS A SOUTHERLY FLOW DEVELOPS OUT AHEAD OF
AN APPROACHING COLD FRONT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...
AVIATION/MARINE...MPD
Hazardous weather outlook, Mar 30, 4:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EST THU MAR 30 2006

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>023-027-
PAZ054-055-060>062-067>071-311000-
NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 AM EST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT IS FORECAST TO MOVE EASTWARD THROUGH THE AREA SATURDAY.
THERE COULD BE AN ISOLATED THUNDERSTORM LATER FRIDAY NIGHT AND/OR
SATURDAY.

OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-450>455-DEZ004-NJZ024>026-311000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
430 AM EST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cecil

When
March 30, 9:00 AM EST to 6:00 PM EST
Where
Cecil forecast zone
Reported by
NEWSPAPER
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494387.